Mycobacterium haemophilum is a slow growing, aerobic, fastidious mycobacterium requiring hemin and a temperature of 30-32°C for optimal growth that is ubiquitous in nature. Disease in immunocompromised adults typically manifests as skin lesions such as papules, pustules and ulcerations. This organism also causes lymphadenitis in immunocompetent children. Antitumour necrosis factor-a (anti-TNF-a) therapy with agents such as infliximab, etanercept and adalimumab is increasingly being used for immunosuppression in patients with various autoimmune conditions. These agents are known to place patients at increased risk for tuberculosis and other granulomatous diseases. However, little is known about illness caused by M haemophilum in patients on immunosuppression with anti-TNF-a therapy. We describe a case of disseminated M haemophilum manifesting as skin lesions in a 72-year-old man with rheumatoid arthritis on infliximab and methotrexate.
ASJC Scopus subject areas